Article Text

PDF
128 AN UNUSUAL CASE OF AN ELEVATED ALPHA-FETOPROTEIN IN TESTICULAR CANCER.
  1. M. McDonald1,
  2. S. Hussain1,
  3. J. Marion1
  1. 1Louisiana State University Health Sciences Center, Shreveport, LA.

Abstract

Case Presentation We present the case of a 44-year-old male with testicular cancer. He underwent a radical orchiectomy, which revealed pure embryonal cell carcinoma. Preoperative and postoperative alpha-fetoprotein (AFP) levels were 8 and 5.8 ng/mL, respectively. Beta-HCG was undetectable. CT scan showed retroperitoneal adenopathy, with the largest lymph node measuring 2 × 3 cm. He was then treated with four cycles of cisplatin and etoposide chemotherapy. After his second cycle of chemotherapy, he was noted to have elevated hepatic transaminases. His AST and ALT peaked at 274 and 447, respectively. Hepatitis panel was positive for hepatitis C antibody, and hepatitis C quantitative RNA was > 700,000 IU/mL. His AST and ALT remained elevated until he completed chemotherapy, at which time they decreased to approximately twice the upper limit of normal. Upon completion of chemotherapy, routine surveillance AFP was 3638.0 ng/mL. At that time, CT scan showed ascites, a normal liver, and multiple retroperitoneal adenopathies, the largest measuring 1.5 × 1.3 cm. We hypothesized that the AFP elevation was due to reactivation of hepatitis C, and we continued to observe the patient. He was not treated for hepatitis C. Over the next 6 months, his AFP slowly returned to normal, the retroperitoneal adenopathy and ascites resolved on CT scan, and his quantitative hepatitis C RNA decreased to 1,460 IU/mL. Eighteen months after his diagnosis of testicular cancer, he remains disease free, with normal AFP (4.8ng/mL) and CT scan.

Discussion It has been stated that significant elevations of AFP in a patient with a history of germ cell cancer indicates recurrence of the malignancy. This case illustrates the fact that an elevated AFP does not always indicate a recurrence of a germ cell cancer. In addition, this is, to our knowledge, the highest reported AFP level due to reactivation of hepatitis C.

Statistics from Altmetric.com

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.